I just started Levemir (dose at 6) to help control my overnight sugar levels, but I am finding it hard to sleep at night. Not sure if its the Levemir or just anxiety about insulin. Has anyone else had the same side effect? If so, does it go away after time or is it something that was treated another way?
I have never heard about insomnia as a side effect to Levemir, but perhaps someone else will comment. My strong guess is that if you are feeling anxious about insulin and/or blood sugar overnight that is more than enough to account for the difficulty sleeping. To reassure yourself you might set alarms for a few nights at different points in the night and test your blood sugar. Then once you see your numbers are not too high or too low overnight (and on rising) you will probably feel more comfortable. If the numbers are not where you want them to be try tweaking the dose up or down just one unit at a time (since you take such a small dose) and then sit with it for a few days and see how the change influences your blood sugar.
When you start on insulin it can be pretty scary to think about what could go wrong. But in time most of us relax with it and it becomes routine (if never dull!). There are diabetics on insulin for years and years including a time when the insulins were a lot less predictable and they lived to tell the story, so if you test regularly you will be fine. One suggestion I kept to during my first year was never to go to sleep with bolus active in my system. So if I was high at bedtime I either didn’t correct it or corrected very conservatively. Oddly enough after I started on the pump I no longer worried about this much (perhaps because ALL insulin is bolus insulin in the pump!). But do what makes you comfortable. What I don’t advise is to purposely drive your blood sugar up high before bed because you are anxious about being low. That kind of defeats the purpose!
My guess is that it’s anxiety because Levemir shouldn’t cause insomnia. I’ve used Levemir for 2.5 years. Glad as a T2 your doctor was open to Levemir helping your fasting BG.
I find to fall asleep easily my blood sugar has to be high or near the lower end of normal which is tricky. Could be that you are like me and have trouble falling asleep at the high end of normal. give it some time for the body to adjust. If it does see if lantus is better that levemir or try zopiclone a mild help drug 7.5 mg or less.
I am not sure. If it is the anxiety about the insulin, then the way to deal with that is to have a snack before bed to get your blood sugars at a reasonable number to prevent a night time low! And keep a testing kit and a sugary snack by your bed as a precaution! You WILL wake up when you go low - you will feel hot and sweaty. It is very rare for someone to sleep all the way through. Another thing you could do is to set your alarm for about 3am (when the blood sugar levels are at their lowest) and deal with anything that is about to happen.
Have you actually had a night time low since starting the Levemir? You might want to drop the doseage by a unit or two. It is just a case of working out what works for you!
No low BG since I started and after a few days now I finally got to sleep at a (somewhat) normal hour. I made sure I did the most boring activities before I went to bed to give me a running start and it seemed to help. I’m thinking it was anxiety. I plan on calling the Dr. just to check in with him, though.
Thanks for your (and everyone else’s) support with this. It really helped an insulin newbie like me.
Robert. I am having the same problem. At first I was advised by my doctor to increase the dosage to 30 which helped a lot. But now two months into all of this it’s happening again. I also have no anxiety issues about the meds or the illness.
Welcome to TuD, @Mabrowngetsmail! Since you responded to an 11 year-old thread, you’re not likely to get a response from @Robert_Kolar. You might consider starting a new post that details your situation.
You can get insomnia if your sugars are dropping.
If you are at 200, then you take levamir to bring you to 100, even tho it’s normal, you will get a burst of energy as all that glucose enters your blood stream
So a long term insulin will not have a fast surge but instead a prolonged energy surge.
I suggest you get your sugars stable before you go to bed. Not dropping or rising. That might help
I found the clinical study about Levemir and Insomnia. It says that insomnia is found among people who take Levemir, especially for people who are female, 60+ old, have been taking the drug for < 1 month.